Case Studies of Liver Failure Induced by Nefazodone
Nefazodone, considered an effective and generally well-tolerated antidepressant, acts as a selective 5-HT2-receptor antagonist and inhibits the presynaptic uptake of serotonin and norepinephrine. These pharmacologic characteristics differentiate nefazodone from other antidepressants. However, as Aranda-Michel and associates report in case studies of three patients who had liver failure while taking nefazodone, specific indications for the use of this agent require additional study.
The first patient was a 54-year-old woman who had been taking nefazodone in a dosage of 100 mg orally twice daily, and clorazepate for approximately seven months as treatment for anxiety. Jaundice developed six weeks into therapy, at which time both medications were discontinued. However, the jaundice persisted, and six weeks later the patient became confused. Progressive hepatic encephalopathy and hepatorenal syndrome developed, and she underwent liver transplantation but died shortly thereafter.
The second patient was a 16-year-old girl who had been taking 200 mg nefazodone orally twice daily for depression. Three months into therapy she developed nausea, vomiting, fatigue and jaundice, and the medication was withdrawn. The symptoms persisted, and about two weeks later she developed progressive confusion, somnolence and disorientation. At that time, her condition continued to deteriorate, with worsening hepatic encephalopathy, coagulopathy and cerebral edema. Eventually, the patient had a liver transplant and was doing well 10 months later.
The third patient was a 57-year-old woman who was taking 100 mg of nefazodone orally twice daily for depression. Six months into treatment, the patient noted fatigue, decreased appetite, arthralgias, dark urine, pruritus and clay-colored stools, and she was admitted to the hospital. At that time, the medication was withdrawn. Severe liver inflammation was noted, and the patient was listed for liver transplant. However, with nonoperative treatment, her condition improved enough to forgo liver transplantation.
Each of these patients demonstrated a similar pattern of proximal centrilobular collapse and necrosis, which made an unidentified viral agent the likely cause of liver failure. One patient was also taking clorazepate, but this agent has not been associated with severe liver damage. The length of drug treatment and the time from the development of jaundice to encephalopathy suggest a pattern of subfulminant hepatic necrosis caused by nefazodone. Because nefazodone is metabolized by cytochrome P450 3A4, drugs that affect this metabolic pathway, including ketoconazole, itraconazole and erythromycin may delay nefazodone clearance. Drugs that induce P450 3A4 (e.g., carbamazepine and rifampin) may increase nefazodone clearance.
The authors conclude that, despite premarketing evidence to the contrary, subacute liver failure can be attributed to nefazodone. The hepatotoxicity most likely represents an idiosyncratic drug reaction mediated by a metabolite of the parent drug. Patients taking nefazodone should undergo routine liver chemistries before therapy starts and on a regular basis thereafter. Therapy should be discontinued if abnormal liver enzyme concentrations develop. Nefazodone therapy should be avoided in patients with preexisting liver disease.
RICHARD SADOVSKY, M.D.
Aranda-Michel J, et al. Nefazodone-induced liver failure: report of three cases. Ann Intern Med February 16, 1999;130:285-8.
COPYRIGHT 1999 American Academy of Family Physicians
COPYRIGHT 2000 Gale Group